Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jun 23, 2021, 2:40 PM MST for La Paz County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2021, 2:40 PM MST (21:40 UTC)
- Expired
- Jun 23, 2021, 3:15 PM MST
- In force
- 35 min
- Issued by
- NWS Phoenix, AZ
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 141 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 2560 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010 WWUS85 KPSR 232140 SPSPSR Special Weather Statement National Weather Service Phoenix AZ 240 PM MST Wed Jun 23 2021 AZZ530-533-232215- Parker Valley AZ-Central La Paz AZ- 240 PM MST Wed Jun 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ COUNTY UNTIL 315 PM MST... At 239 PM MST, Doppler radar was tracking a strong thunderstorm near Quartzsite, or 30 miles south of Parker, moving northeast at 25 mph. Winds in excess of 40 mph will be possible with this storm which may generate blowing dust. Locations impacted include... Quartzsite. This includes the following highways... AZ Interstate 10 between mile markers 9 and 24. AZ Route 95 between mile markers 97 and 127. LAT...LON 3355 11422 3366 11443 3396 11431 3385 11397 TIME...MOT...LOC 2139Z 210DEG 21KT 3368 11430 $$ SDB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 23, 2:37 PM MST, 3 minutes earlier.
Area forecast discussion, Jun 23, 2:37 PM MST, 3 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 237 PM MST Wed Jun 23 2021 .SYNOPSIS... Isolated to scattered showers and storms will continue through this evening, but minimal rainfall is expected. Increasing high pressure and drier conditions later in the week is expected to push high temperatures back around 110 degrees over the lower deserts by this weekend. Unsettled conditions will be possible starting next week as increased moisture is likely to bring more shower and thunderstorm chances. && .DISCUSSION... Many Phoenicians are rejoicing today as an axis of rich moisture positioned over south-central AZ resulting in scattered light showers. PWATs climbed from less than 1" yesterday up to 1.5-1.7" this afternoon, which is above the 99th percentile for this time of year. Objective analysis this afternoon does suggest MUCAPE magnitudes are upwards of 500-1000 J/kg and sfc-6km around 40-50 kts. With this and the high moisture, you would think we would be dealing with scattered to widespread organized elevated storms. In reality, storms have been limited and rainfall amounts have generally been 0.10" or less with rain rates up to 0.25"/hr in stronger showers/storms (~45dBZ). Phoenix Sky Harbor, the official observation station for Phoenix at least has measured over 0.15" today. A couple of the limiting factors that are evident are the high CIN values (~-100 to -200 J/kg) through south- central AZ and the limited synoptic forcing. Areas of concern through the rest of the afternoon will mostly be the areas that have seen greater sunshine and heating, with chances for surface-based convection. This includes southeast CA/southwest AZ and southeast AZ down towards Tucson. Phoenix temperatures are still (2 PM MST) at daily lows for the day in the upper-70s to low-80s (quite refreshing!) while temperatures out west are in the upper-90s to low-100s. While showers and isolated storms in the Phoenix area generally move east or north of the area, strong storms will be capable of developing, that become surface based or develop over terrain features in the locations mentioned above, through the rest of the afternoon. Primary concerns with any storms will remain strong downburst winds, capable of generating blowing dust, and lightning. 12Z HREF 4-hr max wind with convection has maintained a 50% probability of speeds greater than 35 mph. Recent DCAPE calculations and analysis is around 1000 J/kg, which supports the strong downburst chances with storms. Localized gusts up to 45-55 mph cannot be ruled out. Minimal rainfall is still projected through the rest of the afternoon and evening, generally 0.10-0.20" or less with locally higher possible in any prolonged storm. .PREVIOUS DISCUSSION... Shower and thunderstorm chances (~10%) will continue across Arizona through tonight, but the activity is likely to be fairly isolated as the jet forced ascent is lost. For Thursday, models now support the closed low just off the West Coast to become mostly cut off from the main flow while beginning to drift back to the south. An increasing west to east zonal upper level jet will also start to shear out the upper level low Thursday night into Friday, essentially bringing weakening zonal flow over our region into the weekend. No matter how the upper level pattern evolves over the next few days, flow in the lower and mid levels will turn southwesterly with drying beginning by Thursday morning, persisting through Friday. PWATs are forecast to drop to around 0.75" already by Friday afternoon when we will be back to full sun and warming conditions. A warming trend will commence on Thursday as we begin to dry out, but temperature guidance is at least delaying the potential excessive heat. High temperatures are likely to reach 110 degrees by Saturday or Sunday with the western deserts potentially seeing 112-114 degrees by Sunday. While we are under the weak zonal flow into the weekend, ensembles vehemently agree on another impressive ridge of high pressure moving east southeastward over the Pacific Northwest by Saturday, likely remaining nearly stationary through early next week. Models also support the ridge expanding southward this weekend, raising our heights and providing us with the borderline excessive heat. However, this will also start to increase easterly flow across our region likely providing gradual moistening of the atmosphere starting Sunday. It is still a bit early to know the extent of the moisture return and when it will lead to more storm chances, but for now it seems the eastern AZ high terrain may see chances as early as Sunday. With the ridge likely remaining in place for several days, it seems likely we will see easterly moist flow through early next week. Shower and thunderstorm chances should then spread westward through Arizona early next week. Early next week may be our first somewhat widespread rainfall event of the monsoon season. && .AVIATION...Updated at 1822Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Current shower activity to continue over the Phoenix area to continue into the early-mid afternoon hours, then diminish/move off to the north later this afternoon as the weather disturbance that is producing the activity shifts off to the north. Main impacts will be lowered CIGS (as low as 7-9k feet) at times. An isolated TS cannot be ruled out as well, but confidence is too low to put anything more than VCTS in the TAFs at this point. Winds to remain mainly out of a westerly direction, but some wind direction variability is possible as heavier showers/TS pass near/over the terminals. A gradual improvement/lifting of CIGS can be expected during the late afternoon/evening hours, with SCT-BKN CIGS rising aoa 10k feet into tonight. There is a remote chance that new shower/TS development over SE AZ late tonight/early Wed could approach the PHX area, but confidence is far too low to include any impact from these -SHRA/TS in the TAFs at this point. Winds are expected to switch to easterly late tonight. Dry conditions and CIGS aoa 10k feet can be expected during the day on Thursday with a wind shift to westerly during the late morning hours. Southeast California/Southwest Arizona including KIPL and KBLH: A window of quieter weather is possible from around mid morning to early-mid afternoon with less shower activity. Latest high-res computer model output is showing the development of isolated to scattered thunderstorms this afternoon. These storms could produce gusty, erratic winds, area of blowing dust, and lower BKN CIGs near 7-8kft. A downward trend in clouds/showers/storms and a clearing trend is expected Wednesday evening/overnight. Winds to trend more diurnal later tonight and on Wednesday. && .FIRE WEATHER... Saturday through Wednesday: Expect drier conditions and a warming temperatures into this weekend with highs climbing to around 110 degrees. Min RH values will generally be in the single digits through this weekend with overnight recoveries only to 15-25%. RHs then improve through early next week with Min RHs around 10-15% Monday and 15-20% Tuesday and Wednesday. Overnight recoveries improve to 30-40% by Monday night. With the increased moisture, rain and storm chances will increase as well, primarily across eastern districts. Aside from any thunderstorm outflows next week, winds will follow typical diurnal patterns with afternoon gusts. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict PREVIOUS DISCUSSION...Kuhlman AVIATION...Percha/Sawtelle/Iniguez FIRE WEATHER...Benedict/Kuhlman
In the hours before
Special weather statement, Jun 23, 2:40 PM MST, 0 minutes before
Special Weather Statement National Weather Service Phoenix AZ 240 PM MST Wed Jun 23 2021 AZZ530-533-232215- Parker Valley AZ-Central La Paz AZ- 240 PM MST Wed Jun 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ COUNTY UNTIL 315 PM MST... At 239 PM MST, Doppler radar was tracking a strong thunderstorm near Quartzsite, or 30 miles south of Parker, moving northeast at 25 mph. Winds in excess of 40 mph will be possible with this storm which may generate blowing dust. Locations impacted include... Quartzsite. This includes the following highways... AZ Interstate 10 between mile markers 9 and 24. AZ Route 95 between mile markers 97 and 127. LAT...LON 3355 11422 3366 11443 3396 11431 3385 11397 TIME...MOT...LOC 2139Z 210DEG 21KT 3368 11430 SDB
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:37 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 54 min |
| Jun 22, 7:26 PM MST | Special Weather Statement | PSR | Maricopa | 94 min |
| Jun 23, 3:17 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Jun 23, 3:25 PM MST | Special Weather Statement | PSR | Yuma | 50 min |
| Jun 23, 3:32 PM MST | Special Weather Statement | PSR | 43 min | |
| Jun 23, 4:17 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Jun 23, 4:19 PM MST | Special Weather Statement | PSR | 41 min | |
| Jun 23, 4:25 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jun 23, 4:51 PM MST | Areal Flood Advisory | PSR | Riverside | 42 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.